Texas, 2013

Hail in Texas, April 25, 2013

April 25, 2013 · NWS MAF · 1 event in 1 county or zone

An upper level low was centered over Arizona, and low level moisture had increased with southeasterly winds. Good instability was present across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

An upper level low was centered over Arizona, and low level moisture had increased with southeasterly winds. Good instability was present across the area. Thunderstorms developed from the Upper Trans Pecos towards Van Horn and produced some hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Apr 25, 5:41 PM CST, 1 hour 42 minutes earlier.

Area forecast discussion, Apr 25, 5:41 PM CST, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
641 PM CDT THU APR 25 2013

.DISCUSSION...

SEE 00Z TAF DISCUSSION BELOW.

&&

.AVIATION...

BREEZY SOUTHEAST WINDS WILL CONTINUE INTO THE EVENING BEFORE
BRIEFLY DECREASING LATE TONIGHT. LOW LEVEL MOISTURE IS EXPECTED TO
INCREASE OVERNIGHT WITH LOW CLOUDS DEVELOPING MAINLY ACROSS THE
PERMIAN BASIN. KMAF...KFST AND KHOB TERMINALS ARE THE MOST LIKELY
TO BE AFFECTED BY MVFR CIGS. THESE CLOUDS SHOULD DISSIPATE QUICKLY
AFTER SUNRISE. OTHERWISE VFR CONDITIONS ARE EXPECTED THROUGH THE
TAF PERIOD.

&&

.PREV DISCUSSION... /ISSUED 232 PM CDT THU APR 25 2013/

DISCUSSION...
INCREASED SE WINDS ARE AIDING IN LOW LEVEL MSTR TRANSPORT MEANWHILE
WATER VAPOR IMAGERY DEPICTS AN UPPER LEVEL LOW INVOF CENTRAL AZ WITH
THE ASSOCIATED MID/UPPER CLOUD SHIELD ACROSS THE AREA. MID LEVEL LR/S
ARE FAIRLY STEEP AND A FEW HIGH BASED -SHRA/-TSRA WILL BE POSSIBLE
INTO THE EVENING ACROSS THE W-NW CWFA. OTHERWISE THE INCREASING LOW
LEVEL MSTR/CLOUDS MORNING LOWS BE ABOVE NORMAL WITH SOME BREEZY/WINDY
CONDITIONS TONIGHT PER DEVELOPMENT OF LOW LEVEL JET. SAID UPPER LOW
WILL LIFT NEWD RAPIDLY FRIDAY AND ASSOCD MID LEVEL SPEED MAX WILL
COME OUT WITH THE NET RESULT BEING TO PUSH DRY AIR OUT INTO THE PB
ALONG WITH A MORE SUBSTANTIAL WARM-UP. AFTER PASSAGE OF SAID TROF
A COLD FRONT WILL MOVE S SAT. FRONTAL BOUNDARY WILL HAVE CHANCE TO
HOLD UP ACROSS THE AREA SAT PM AND LOW LEVEL MSTR WILL RETURN WWD.
STEEP LR/S...UPSLOPE FLOW...AND SFC DWPNTS IN THE 40S AND 50S WILL
FAVOR THE DEVELOPMENT OF STORMS...ESPECIALLY IN THE HIER TERRAIN
OF THE TRANS PECOS. FORECAST HAS SLIGHT CHANCE POPS THERE AND BASED
ON THE EXPECTED WEAKLY CAPPED ENVIRONMENT WILL OPT TO INCREASE POPS
WELL INTO CHANCE (40%) THERE. NAM12 ALSO DEVELOPS PRECIP FARTHER N
FROM SE NM INTO NRN PB IN CLOSER PROXIMITY TO WEAK MID LEVEL TROF
AXIS...THERE IS A WEAK CAP THERE TOO PER SOUNDING AT SEMINOLE. MET
GUIDANCE HAS COME IN WITH HIER POPS AND THIS LOOKS GOOD THUS INCREASING
POPS ACROSS PLAINS TOO. SHEAR/CAPE ARE INDICATIVE OF POTENTIALLY
SEVERE STORMS. SUNDAY CAP LOOKS STRONGER HOWEVER SLOW MOVING MID LEVEL
TROF AXIS WILL HAVE MOVED S AND LOW LEVEL MSTR MAY NOT QUITE AS
GOOD. CURRENT FORECAST HAS POPS FOCUSED ACROSS THE LOWER TRANS
PECOS IN AGREEMENT GFS/ECMWF AND SEE LITTLE REASON TO CHANGE FOR
NOW. MORE OF THE SAME MONDAY WITH BEST LOW LEVEL MSTR AND INSTABILITY
FROM SRN PB INTO THE LOWER TRANS PECOS. HARD TO ADD MUCH VALUE THUS
LITTLE CHANGE. TUE LOW LEVEL DRY AIR PUSHES FARTHER E WITH THE
DEVELOPMENT OF A MORE PROMINENT LOW LEVEL THERMAL RIDGE ACROSS
THE W...BUT STILL THERE IS ENUF LOW LEVEL MSTR AND INSTABILITY
FOR AT LEAST ISOLD STORMS ACROSS THE LOWER TRANS PECOS/ERN PB.
MEANWHILE A COLD MID LEVEL TROF WILL BE MOVING ACROSS/THRU INTER
MTN W. ASSOCD COLD FRONT IS SETTING UP TO PASS THRU THE W TX/ERN
NM PLAINS EITHER WED/EARLY THUR. DRYLINE COULD BE COME ACTIVE AHEAD
OF FRONT AND WILL CONTINUE TO WATCH TRENDS BEFORE INCLUDING FORECAST.
NOTICEABLY COOLER IN WAKE OF THE FRONT WITH ECMWF BEING COOLER THAN
GFS ON 12Z MODEL RUNS. HARD TO SAY HOW MUCH COLDER...BUT WRT THE LAST
2 FRONTS THE TEMPS ACROSS THE BASIN HAVE BEEN ABLE TO CLIMB BACK
INTO THE LOW TO MID 60S ON THE DAY FOLLOWING THE FRONT.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

29
Hazardous weather outlook, Apr 25, 12:27 PM CST, 6 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
127 PM CDT THU APR 25 2013

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-261830-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
127 PM CDT THU APR 25 2013 /1227 PM MDT THU APR 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AND
TONIGHT FOR SOUTHEAST NEW MEXICO...THE GUADALUPE MOUNTAINS...THE
UPPER TRANS PECOS SOUTHWARD TO FORT DAVIS. THE MAIN THREAT WITH
THESE STORMS WILL BE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE WESTERN LOW ROLLING
PLAINS AND THE EASTERN PERMIAN BASIN FRIDAY AFTERNOON AND EVENING.
THUNDERSTORMS WILL BE POSSIBLE AREAWIDE SATURDAY AFTERNOON THROUGH
MONDAY AFTERNOON WITH THE GREATEST CHANCES BEING ACROSS THE DAVIS
MOUNTAINS AND LOWER TRANS PECOS. STRONG THUNDERSTORMS WILL BE
POSSIBLE ON SATURDAY WITH GUSTY WINDS AND HAIL BEING THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Apr 25, 7:11 PM CST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
811 PM CDT THU APR 25 2013

TXZ057-074-080-260145-
VAN HORN AND HIGHWAY 54 CORRIDOR-DAVIS/APACHE MOUNTAINS AREA-
MARFA PLATEAU-
811 PM CDT THU APR 25 2013

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL JEFF DAVIS AND SOUTHWESTERN CULBERSON COUNTIES UNTIL
845 PM CDT/745 PM MDT/...

A STRONG THUNDERSTORM WAS LOCATED 9 MILES SOUTHWEST OF VAN HORN AT
809 PM CDT/709 PM MDT/...MOVING NORTHEAST AT 35 MPH. PERSONS IN VAN
HORN OR TRAVELING ALONG INTERSTATE 10 SHOULD BE PREPARED TO
ENCOUNTER A STRONG THUNDERSTORM.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HAIL... HEAVY RAIN... AND DEADLY LIGHTNING ARE
POSSIBLE.

&&

LAT...LON 3087 10491 3106 10491 3133 10450 3100 10430
      3077 10473 3082 10492
TIME...MOT...LOC 0109Z 247DEG 42KT 3095 10487

The radar

The El Paso radar (KEPZ), 200 km away, was scanning. The volume nearest the first event began at 01:24 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Culberson

When
April 25, 7:23 PM CST to 7:28 PM CST
Where
Culberson County, Van Horn
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
31.050, -104.820

A thunderstorm developed over Culberson County and produced penny sized hail in Van Horn.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, April 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 439379.